Illinois, 2012

Damaging Winds in Illinois, August 4, 2012

August 4, 2012 · NWS DVN · 11 events in 3 counties and zones

A strong cold front moved into northwest Illinois during the early to mid afternoon hours on August 4th with a line of severe thunderstorms moving into the area from eastern Iowa. This line of thunderstorms produced straight-line winds with gusts as high as 80 mph along and north of Interstate 80.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong cold front moved into northwest Illinois during the early to mid afternoon hours on August 4th with a line of severe thunderstorms moving into the area from eastern Iowa. This line of thunderstorms produced straight-line winds with gusts as high as 80 mph along and north of Interstate 80. In addition to the straight-line winds, these thunderstorms produced heavy rainfall; a trained spotter reported 2.05 inches near Council Hill, 1.30 inches near Fulton, 1.50 inches at Rock Falls in 30 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 4, 8:26 AM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Aug 4, 8:26 AM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
926 AM CDT SAT AUG 4 2012

.UPDATE...
AREA ON TAP FOR WIDESPREAD MODERATE TO HEAVY RAINFALL LATE MORNING
AND MAINLY PM HOURS WITH DEVELOPING MCS/MCV NOW INTO SW/W IA. LOCAL
TECHNIQUES SUPPORTS WIDESPREAD .5 TO 1.5 INCHES OF MUCH NEEDED RAIN
WITH LOCALLY HIGHER AMOUNTS WITH ANY TRAINING OF STORMS. WILL GO
CATEGORICAL POPS OVER MOST OF AREA TODAY WITH LOWER MAX HIGHS. IF
TEMPERATURES REACH NEAR 90 DEGREES...COULD SEE GUSTY WINDS APPROACHING
50+ MPH TO AROUND 60 MPH FOR MARGINAL SEVERE RISK. WBZ VALUES ARE
AOA 13K AGL WITH LOW SECONDARY RISK OF HAIL. THIS RAIN COULD BE
ENOUGH TO HELP AREA PLANTS AND POSSIBLY SOME OF THE CROPS. UPDATE
SHOULD BE OUT WITHIN NEXT 15 MINUTES. HEAVIEST RAIN AXIS APPEARS
WILL BE +/- 40 MILES JUST SOUTH OF I-80 CORRIDOR ATTM.

NICHOLS

&&

.PREV DISCUSSION... /ISSUED 644 AM CDT SAT AUG 4 2012/

AVIATION...
SOME MVFR FOG THIS MORNING IN VCNTY BRL AND CID...OTHERWISE VFR
THROUGH MID MORNING BEFORE EYES TURN TO SHOWER AND THUNDERSTORM
DEVELOPMENT ON A WARM AIR ADVECTION WING IN SOUTHEAST IA INTO
WESTERN IL. SCTRD THUNDERSTORMS COULD GET INTO THE VCNTY OF BRL
AND POSSIBLY MLI BY MID TO LATE MORNING. OTHERWISE MVFR TO IFR
SHOWER AND THUNDERSTORM THREAT INCREASES FROM THE WEST THIS
AFTERNOON AS A COLD FRONT APPROACHES THE AREA. SOUTHEAST WINDS
BECOME SOUTH TO SOUTHWEST THIS AFTERNOON. POSSIBLY BKN TO OVC CIGS AT
MVFR LEVELS WITH EMBEDDED IFR STORMS 19Z THIS AFTERNOON THROUGH
01Z THIS EVENING AT ALL TERMINALS BEFORE FRONTAL PASSAGE. WIND
SWITCH TO THE NORTHWEST AT 9-15 KTS FROM 23Z TO 02Z...BUT STORMS
AND ASSOCIATED OUTFLOW BOUNDARIES MAY BRING SHARP AND SUDDEN WIND
SHIFTS/GUSTS BEFORE THEN.   12

PREV DISCUSSION... /ISSUED 330 AM CDT SAT AUG 4 2012/

SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING MAIN COOL FRONT PUSHING EASTWARD
ACRS WESTERN MN...DOWN THROUGH SOUTH CENTRAL NEB AND INTO
NORTHWESTERN KS ATTM. TWO CONNECTED WARM FRONTS EXTENDING GENERALLY
WEST-TO-EAST OFF THIS FEATURE...ONE ACRS CENTRAL MN INTO SOUTHERN
WI AND THE OTHER ACRS NORTHEASTERN KS AND ACRS CENTRAL MO INTO
SOUTHERN IL. PLENTY OF PRESSURE FALLS FLANKING ALL OF THESE
BOUNDARIES. ALOFT...MAIN DIGGING UPPER LOW SEEN ON WATER VAPOR
IMAGERY ROLLING ACRS EASTERN MT/WY AND INTO THE DAKOTAS WITH A LEAD
MCV OVER EAST CENTRAL MN INTO NW WI. SOME DECENT MID AND UPPER LEVEL
JET STRUCTURES ROUNDING THIS UPPER WAVE AND STREAKING NORTHEASTWARD
TOWARD NW MN AND WESTERN ONTARIO.

SHORT TERM...TODAY AND TONIGHT...
TODAY...VERY CHALLENGING FCST WITH RESPECT TO PRECIP TIMING...
STRENGTH AND IT/S ASSOCIATED DEBRIS EFFECTS ON POTENTIAL TEMP WARM
UP. MANY SHORT RANGE MODEL FORCING PROGS SUGGEST DECENT ELEVATED WARM
AIR ADVECTION WING DEVELOPING ACRS MO/EASTERN KS AND THEN LIFTING
NORTHEASTWARD ACRS PORTIONS OF SOUTHEASTERN IA INTO WEST CENTRAL IL
LATER THIS MORNING. BOTH REGIONAL RADAR LOOPS SHOWING BLOSSOMING
CONVECTION ALONG THE WARM FRONT...AND ACCAS/STRATUS DEVELOPMENT
CURRENTLY ONGOING ACRS CENTRAL MO ARE SUGGESTING THIS PROCESS IS
BEING REALIZED. OTHER SCTRD CONVECTIVE ACTIVITY OCCURRING ACRS
NORTHEASTERN IA ON MN/WI MCS MAIN OUTFLOW BOUNDARY SURGE. THUS WILL
HAVE TO INCREASE POPS FOR SHOWERS AND STORMS ACRS AT LEAST THE
SOUTHWESTERN THIRD OF THE DVN CWA FROM 12Z-18Z...AS WELL AS THE
NORTHWESTERN THIRD FOR AT LEAST SCTRD COVERAGE IN THOSE AREAS. BOTH
THE 00Z RUN 4KM WRF AS WELL AS THE HIRES ARW MODEL RUNS CONTINUE TO
DEVELOP THESE PROCESSES INTO RATHER WIDESPREAD CONVECTION/STORM
CLUSTERS ACRS MUCH OF THE DVN CWA BY LATE MORNING AND INTO THE MID
AFTERNOON PERIOD...BEFORE THIS ACTIVITY SHIFTS OFF TO THE EAST AND
NORTHEAST WITH LITTLE REMAINING SHOWERS INTO THE EVENING. THIS
SCENARIO WOULD SQUELCH THE WARM UP POTENTIAL WHICH IS WIDESPREAD LOW
TO MID 90S WITH LESS CLOUDS AND PRECIP DELAY TIL LATER THIS
AFTERNOON. BUT THIS EARLIER CONVECTION OCCURRENCE WOULD ALSO LIMIT
HEATING...CAPE BUILD UP AND INSTABILITY THUS KILLING OFF MUCH OF A
SVR STORM POTENTIAL. OTHER MODELS DECAY THIS INITIAL WAA WING OF
SHOWERS IN TIME TO ALLOW ENOUGH PRE-FRONTAL WARMING COMBINED WITH
SFC DPTS IN THE UPPER 60S TO LOWER 70S TO FUEL HIGHS AT LEAST IN THE
LOWER 90S WITH SBCAPES OF 2K-3K J/KG BY MID AFTERNOON. JUST IN TIME
FOR THE MAIN COLD FRONTAL FORCING REGIME ASSISTED BY DEEP LIFT OFF
RIGHT ENTRANCE REGION OF 100+ KT UPPER JET STREAK. THIS SCENARIO AND
FCST SOUNDINGS SUGGESTING SOME INVERTED V SIGNATURES IN THE LOWER
LEVELS DO SUPPORT SOME SVR STORMS CAPABLE OF DAMAGING WIND GUSTS OF
AT LEAST 65 MPH AT SFC ARRIVAL. BULK SHEAR VALUES APPEAR MARGINAL
IN MUCH OF THE CWA THIS AFTERNOON BUT ARE LOCALLY ENHANCED ALONG ANY
BOUNDARY/FRONT OR THE APPROACHING SFC LOW CURRENTLY IN KS WHICH WILL
LOOK TO PASS ALONG THE SOUTHERN CWA THIS AFTERNOON ALONG INCOMING
COOL FRONT. MOST 00Z RUN MODELS DO HAVE THE MAIN COOL FRONTAL PASSAGE
ACRS THE EASTERN CWA BY 00Z SUNDAY...BUT THIS MAY BE TOO SLOW OR
OVERTAKEN BY STORM OUTFLOW. FOR NOW WILL MAINTAIN OR EVEN EXPAND THE
LIKELY POPS THIS AFTERNOON OVER MUCH OF THE DVN CWA IN PRIME
FORCING WINDOW...BUT STILL ADVERTISE HIGH TEMPS FROM 90 UP TO 95
EXCEPT IN THE FAR NORTHWEST WHERE CLOUDS LASTING LONGER MAY KEEP
HIGHS IN THE 80S. AGAIN LARGE TEMP BUST POTENTIAL IF MORNING
CONVECTION AND CLOUDS CONTINUE TO TAKE OFF LOCALLY AND LAST WELL
INTO THE AFTERNOON...THEN THERE WILL BE WIDESPREAD HIGHS IN THE 80S.
APPEARS AT LEAST THERE WILL BE A DECENT PLUME OF MOISTURE FEED
ADVECTING UP INTO THESE STORM MAKING PROCESSES TODAY AND INTO THE
EVENING WITH PRECIPITAL WATER VALUES OF 1.6 INCHES UP TO 2 INCHES.
EXTENT OF FORCING AND MOISTURE DEPTH SUGGESTS SOME AREAS MAY GET A
HALF INCH UP TO AN INCH OF RAINFALL BY EARLY EVENING...WITH THE
POTENTIAL OF LOCALIZED SWATHS OF 1-1.5 INCHES IN AREAS OF REPEATED
STORM OCCURRENCES. THESE HIGHER AMOUNTS MAY BE REALIZED MORE IN THE
SOUTHERN THIRD TO HALF OF THE FCST AREA WITH COMBO OF RAIN OFF THE
WARM AIR ADVECTION WING THIS MORNING...AND THE MAIN FRONT THIS
AFTERNOON AND EARLY EVENING. BUT MOST AREAS PROBABLY TO RECEIVE FROM
30 UP TO .75 OF AN INCH.

TONIGHT...WITH PROGRESSION OF FRONT AND TAKING INTO ACCOUNT SOME
POST-FRONTAL SHOWERS/STORMS...WILL WALK OUT LIKELY POPS ACRS THE EAST
AND SOUTHEAST THROUGH 03Z THIS EVENING WITH LINGERING SHOWERS AND A
FEW STORMS FURTHER TO THE WEST. ADDITIONAL RAINFALL AMOUNTS UP TO A
HALF INCH POSSIBLE EAST OF THE MS RVR AS WELL AS THE FAR SOUTHERN
CWA. MOST PRECIP SHOULD BE EAST AND SOUTH OF THE DVN CWA BY 06Z
SUNDAY...WITH IN-BUILDING HIGH PRESSURE AND NORTHWESTERN LLVL FLOW
SCOURING THINGS OUT. COOLER POST-FRONTAL INFLUX FROM AIRMASS
CURRENTLY ACRS THE DAKOTAS SUGGEST SOME AREAS MAY DIP INTO THE UPPER
50S BY 12Z SUNDAY IN THE NORTHWESTERN CWA.      12

LONG TERM...SUNDAY THROUGH NEXT FRIDAY...
SUNDAY AND MONDAY WILL BE COOL AND QUIET BEHIND SATURDAYS STRONG
COLD FRONT.  MUCH COOLER AIR SHOULD DROP INTO THE AREA AS A STRONG
SURFACE RIDGE BUILDS INTO WESTERN IOWA.  COMBINED WITH THE NORTHWEST
FLOW ALOFT...THIS BRINGS 850MB TEMPERATURES OF JUST 12-14C INTO THE
AREA BY SUNDAY AFTERNOON.  THIS SHOULD PRODUCE HIGH TEMPS FROM
AROUND 80 TO THE MID 80S SUNDAY...WITH CLEAR OR MOSTLY CLEAR SKIES
AND NORTHWEST SURFACE WINDS.  MONDAY TEMPERATURES WILL RECOVER
SOMEWHAT WITH AIRMASS MODIFICATION...BUT WARM AIR ADVECTION BEGINS
AGAIN ALOFT AT 850MB TEMPS WILL BE BACK IN THE 18-20C RANGE. THUS...
HAVE HIGH TEMPS IN THE MID TO UPPER 80S. LOW 90S ARE POSSIBLE FAR
SOUTHWEST...THOUGH HAVE NOT INCLUDED FOR NOW.  DEWPOINTS THROUGH THE
PERIOD TO BE RATHER DRY WITH THE ADVECTION IN FROM THE NORTHWEST AND
THE SUBSIDENCE AND DRY GROUND.

MONDAY NIGHT AND TUESDAY ANOTHER...THOUGH MUCH WEAKER...SHORTWAVE
AND COLD FRONT WILL MOVE THROUGH THE REGION.  WITH LITTLE MOISTURE
AVAILABLE...THIS FEATURE IS UNLIKELY TO PRODUCE MUCH IN THE WAY OF
PRECIPITATION.  HOWEVER...DO EXPECT SOME CLOUDS WITH IT. CONTINUED
WARM AIR ADVECTION ALOFT WILL ALLOW TEMPERATURES TO COME UP INTO THE
MID 80S TO LOW 90S. INCLUDED SOME SLIGHT CHANCE POPS MONDAY NIGHT IF
SOME CONVECTION CAN GET GOING TO OUR WEST AND DRIFT INTO OUR AREA.

AFTER WEDNESDAY MODEL SOLUTIONS BECOME LESS CONSISTENT.  IT APPEARS
THAT ANOTHER WAVE MOVES THROUGH THE AREA ON THURSDAY...BUT DUE TO
TIMING DIFFERENCES HAVE SLIGHT CHANCE POPS SPREAD OVER WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT...THOUGH I ANTICIPATE THAT ONE OR MORE
OF THOSE PERIODS WILL BE DRY.  TEMPERATURES WEDNESDAY THROUGH
THURSDAY TO REMAIN JUST ABOVE NORMAL FOR EARLY AUGUST...BUT COOLER
THAN RECENT WEEKS.  THE SYSTEM THAT MOVES THROUGH ON THURSDAY APPEARS
TO BRING ANOTHER SHOT OF COOLER AIR...BUT THIS DOES NOT SEEM TO BE
REFLECTED YET IN THE GUIDANCE TEMPERATURES.  WILL HAVE TO MONITOR FOR
CHANGES TO THIS PERIOD...BUT WE MAY BE ABLE TO LOWER THE TEMPERATURES
SOME WITH LATER FORECAST CYCLES.     LE

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

NICHOLS
Hazardous weather outlook, Aug 4, 8:45 AM CST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
945 AM CDT SAT AUG 4 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-050900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
945 AM CDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...LATE THIS MORNING INTO THIS EVENING

A STRONG COLD FRONT WILL MOVE ACROSS THE OUTLOOK AREA THIS AFTERNOON
AND EVENING. IF TEMPERATURES CAN WARM TO NEAR 90 DEGREES...THIS FRONT
MAY PRODUCE SOME STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND
INTO THE EARLY EVENING. DAMAGING WINDS UP TO AROUND 60 MPH WOULD BE
THE PRIMARY THREAT FROM THESE STORMS...WITH A SECONDARY THREAT OF
LARGE HAIL UP TO 1 INCH.

WIDESPREAD MODERATE TO LOCALLY HEAVY RAINFALL IS EXPECTED WITH MOST
LOCATIONS PICKING UP WELL OVER A QUARTER OF AN INCH OF MUCH NEEDED
RAIN. AREAS OF OVER .5 TO 1.5 INCHES OR MORE OF RAIN MAY FALL WITHIN
50 MILES OF THE I-80 CORRIDOR. ANY TRAINING OF STORMS COULD RESULT IN
ISOLATED RAIN AMOUNTS OF 2 TO 3 INCHES RESULTING IN SHORT TERM MINOR
WATER ISSUES.

THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE OUTLOOK AREA IN A
SLIGHT RISK OF SEVERE WEATHER TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT...AND AGAIN WEDNESDAY
NIGHT THROUGH THURSDAY.  SEVERE WEATHER IS NOT ANTICIPATED MONDAY
NIGHT.  IT IS TOO SOON TO DETERMINE THE SEVERE WEATHER POTENTIAL FOR
WEDNESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

NICHOLS/LE

In the hours before

Local storm report, Aug 4, 12:29 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
129 PM CDT SAT AUG 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     TSTM WND DMG     FRYTOWN                 41.57N 91.73W
08/04/2012                   JOHNSON            IA   EMERGENCY MNGR

            TREES DOWN AND WINDOWS BLOWN OUT OF A RESIDENCE. A GRAIN
            BIN IS ALSO REPORTED DOWN. DELAYED REPORT.

&&
Local storm report, Aug 4, 12:41 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
141 PM CDT SAT AUG 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     HEAVY RAIN       VINTON                  42.16N 92.03W
08/04/2012  M1.28 INCH       BENTON             IA   EMERGENCY MNGR

            RAIN FELL IN 40 MINUTES.

0117 PM     HEAVY RAIN       RIVERSIDE               41.48N 91.57W
08/04/2012  M1.79 INCH       WASHINGTON         IA   PUBLIC

            RAIN FELL IN 60 MINUTES.

&&

DC
Local storm report, Aug 4, 12:49 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
149 PM CDT SAT AUG 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     HAIL             3 SSE CHARLOTTE         41.92N 90.44W
08/04/2012  M0.25 INCH       CLINTON            IA   TRAINED SPOTTER

            E50 MPH WINDS WITH 2-3 INCH BRANCHES DOWN

&&

TEO
Local storm report, Aug 4, 12:52 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
152 PM CDT SAT AUG 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     HEAVY RAIN       1 SSE CEDAR RAPIDS      41.95N 91.66W
08/04/2012  M1.90 INCH       LINN               IA   TRAINED SPOTTER

            STORM TOTAL

&&

MCCLURE
Local storm report, Aug 4, 12:53 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
153 PM CDT SAT AUG 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HEAVY RAIN       5 N DAVENPORT           41.63N 90.60W
08/04/2012  M1.60 INCH       SCOTT              IA   NWS EMPLOYEE

            15 MINUTES FROM DVN AIRPORT ASOS

&&

TEO
Local storm report, Aug 4, 12:55 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
155 PM CDT SAT AUG 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND GST     WHEATLAND               41.83N 90.84W
08/04/2012  E70 MPH          CLINTON            IA   AMATEUR RADIO

            TIME ESTIMATED

&&

MCCLURE

The radar

The Quad Cities radar (KDVN), 36 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Whiteside

When
August 4, 12:57 PM CST
Where
Whiteside County, 0.69 mi N of Albany
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.790, -90.220

A trained spotter reported tree limbs down that were approximately 3 inches in diameter. Heavy rain was falling at the time of the report.

Thunderstorm Wind, Whiteside

When
August 4, 1:05 PM CST
Where
Whiteside County, 2.14 mi NNE of Garden Plain
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.830, -90.120

Wind speeds were estimated and relayed via ESPOTTER.

Thunderstorm Wind, Whiteside

When
August 4, 1:09 PM CST
Where
Whiteside County, 2.06 mi W of Ustick
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.880, -90.040

A spotter estimated thunderstorm wind speeds of 60 to 70 mph bringing down 3 inch tree branches.

Thunderstorm Wind, Whiteside

When
August 4, 1:10 PM CST
Where
Whiteside County, 1.54 mi W of Malvern
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.850, -89.910

A public report of several large tree limbs down.

Thunderstorm Wind, Whiteside

When
August 4, 1:15 PM CST
Where
Whiteside County, 1.24 mi SW of Malvern
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.840, -89.900

A report received via ESPOTTER estimated sustained thunderstorms wind speeds of 60 MPH and gusts over 70 MPH. A huge oak tree was down along with numerous large tree limbs down estimated at approximately 4 to 6 inches.

Thunderstorm Wind, Carroll

When
August 4, 1:25 PM CST
Where
Carroll County, 0.69 mi S of Milledgeville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.960, -89.780

The Emergency Manager estimated wind speeds of 40 to 60 MPH along with a report of two buildings down at the Fairgrounds.

Thunderstorm Wind, Stephenson

When
August 4, 1:25 PM CST
Where
Stephenson County, 2.76 mi S of Lena
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.340, -89.830

Emergency Manager estimated winds speeds of 60 mph.

Thunderstorm Wind, Whiteside

When
August 4, 1:25 PM CST
Where
Whiteside County, 0.52 mi E of Sterling
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.800, -89.690

A few large diameter tree limbs down.

Thunderstorm Wind, Carroll

When
August 4, 1:45 PM CST
Where
Carroll County, 0.86 mi NE of Savanna
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.090, -90.140

Emergency Manager reported power lines down across Carroll County.

Thunderstorm Wind, Stephenson

When
August 4, 1:49 PM CST
Where
Stephenson County, 2.91 mi WNW of Freeport
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.300, -89.670

Thunderstorm Wind, Stephenson

When
August 4, 1:57 PM CST
Where
Stephenson County, 0.86 mi NW of Freeport
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.290, -89.630

Chicago Avenue was reported closed due to an estimated 1 to 1.5 foot tree down across the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410191, 410204, 410194, 410203, 410193, 410197, 410198, 410202, 410199, 410201, 410200.